Discussion in 'General Parenting' started by Aliciav78, Jan 15, 2009.

  1. Aliciav78

    Aliciav78 New Member

    Morning all....
    My Doctor told me to give my difficult child bynedryl every night before he goes to bed and it should help him fall asleep.. What does other people think about this. My son is 10.
  2. TerryJ2

    TerryJ2 Well-Known Member

    Hi Alicia,

    what other medications is your son on? What is his diagnosis?

    If he's not on anything, and he's just hyperhyperhyper and can't sleep at all, I'd suggest you get a good diagnosis instead of just putting a BandAid on the problem.

    In general, Benadryl is safe ... we're using Vistaril. But my son is 12 and he's on other medications. He weighs about 110.

  3. susiestar

    susiestar Roll With It

    If your child isn't sleeping this is a very common suggestion. Benadryl is sedating, so it does help many people sleep. It is in many of hte PM medicines to help people sleep.

    Many docs also recommend melatonin, which can be very helpful and usually won't interfere with other medications.

    anyway, benadryl most likely won't HURT. We recently use a LOT of it with my 13yo daughter because elavil (given to prevent migraines) gave her extra-pyramidal responses - she shook all over all day. It was scary and the ONLY thing that gave her any relief was 3 benadryl capsules. 3 is a LOT, but it is what the pediatric ER in a nearby city recommended, and her neuro backed that up.

    I hope you can all get some sleep soon. It is hard when one child isn't sleeping through the night, esp if they get into mischief.
  4. Aliciav78

    Aliciav78 New Member

    He is not on anything else. we just got told Monday that he has Adjustment disorder with mixed emotions and conduct disturbances. I am waiting on an apt wth the dr who does the complete evaluation. Then they said they will talk about medications.
  5. susiestar

    susiestar Roll With It

    It sounds like the benadryl might be a good "stop-gap" measure until you see the doctor and get the full evaluation.

    Be sure to ask the doctor for recommended accommodations for school - it can be VERY helpful to have those in writing from the doctor office.

    At the very least, benadryl won't HURT him. But be aware that it does make some people MORE hyper. NOT a common reaction, but I have a cousin who is normally calm and cool (her personality) but is the most hyper thing I have ever seen on a benadryl. so if you decide to give it to him, keep an eye on him, esp if he has never taken it before.

    I don't know anything about those diagnoses, but I hope they help open doors to the help you need.


  6. tiredmommy

    tiredmommy Site Moderator

    Hi Alicia and welcome. :)

    Benadryl is generally considered safe when used as directed. One tip I have is to use the dye-free elixir... that didn't make my daughter hyper while regular Benadryl did. You really do want to look for a root cause to the sleeplessness, though, because there have been studies done that show children can suffer from some cognitive dulling for up to three days after taking Benadryl. It's probably okay for the short term though.
  7. Nancy423

    Nancy423 do I have to be the mom?

    we've been using Atarax however, the sedative effects have pretty much worn off now. It's also helpful with anxiety in our difficult child.
    I've used benadryl when we've been out of the other medications. I'm lke the others, if you don't know the reason for the sleeplessness or restlessness, then it's not working on the root cause of it.

    Good luck
  8. Janna

    Janna New Member

    I don't like using Benadryl on my kids. We tried it on Dylan, different variations, and they stimulated him. The fast acting tablets that dissolve on the tongue, OMG, they made him NUTS. If you read the prescribing info, I think it even says it can cause hyperactivity or overstimulation or something to that nature.

    I highly recommend Melatonin over Benadryl. Melatonin is natural. I give it to Dylan, as needed, 3 mg one hour before bed. He is 12, 150 lbs. My youngest is ADHD, Combined on Concerta. He has a very hard time falling asleep. He takes a 3 mg. tablet, too. He's 10, 50 lbs. You can always cut this in half, too.